Originally created 07/03/97

Study links common asthma treatment with cataracts



BOSTON - Steroid inhalants used by millions of asthma sufferers may increase the risk of cataracts, a study found.

The study, conducted in Australia on older adults, found that users of inhaled steroids had double the usual risk of the most common type of serious cataracts.

Asthma experts, however, cautioned that patients should not stop taking their steroid drugs without first consulting their doctors.

Another recent study, by researchers from McGill University in Montreal, suggested that heavy use of the inhalants by older people might raise the risk of glaucoma, another eye disease.

Injected steroids have long been linked with cataracts. Until now, however, there has been no strong evidence that the inhaled variety - a maintstay of asthma treatment - causes this problem.

The latest study was conducted by Dr. Robert G. Cumming and others from the University of Sydney. It was published in Thursday's issue of the New England Journal of Medicine.

They looked at 3,654 people, ages 49 to 97, including 370 who used inhaled steroids. They found that cataracts became more common with increasing use. Among those who had taken the drugs the longest, 27 percent had cataracts, which was over five times more than usual.

However, Dr. Gary Rachelefsky of the University of California at Los Angeles, president of the American Academy of Asthma, Allergy and Immunology, questioned the findings.

"In all the years we have used inhaled corticosteroids, we have not seen this," he said. "If their numbers are right, we should be seeing an epidemic."

Rachelefsky noted that asthma can be fatal, and patients should not stop taking their drugs abruptly. Cataracts, which clould the vision, can be easily treated by surgically inserting an artifical lens.

Since the latest study was conducted on older people, it does not address the possible risk of cataracts in young asthma victims who are frequent users of steroid drugs. Cataracts are extremely rare in the young.

In an editorial in the journal, Dr. Leo T. Chylack Jr. of Brigham and Women's Hospital in Boston noted that several factors usually combine to cause cataracts. These can include being female, smoking, being nearsighted, having a poor diet and being diabetic.

He said users of inhaled steroids should try to reduce their risk by avoiding smoking, wearing sunglasses, taking a multivitamin tablet and eating at least three servings of fresh fruits or green leafy vegetables each day.

A Brigham and Women's study in March found that people with moderate to severe asthma are only half as likely to need hospitalization if they take inhaled steroids instead of other asthma drugs.



AllAccess


Trending this week:



 
 

The Augusta Chronicle © 2015. All Rights Reserved.  Contact Us  | Terms of Service  | Privacy Policy  | Advertise